Alert archive / South Carolina / Tornado Warnings in 2004
Tornado Warning 26, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Sep 7, 2004, 11:44 PM EDT for Marlboro County, South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2004, 11:44 PM EDT (03:44 UTC)
- Expired
- Sep 8, 2004, 12:45 AM EDT
- In force
- 61 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Marlboro County, SC
The radar
The Wilmington radar (KLTX), 126 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 6:40 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KILM 080344
TORILM
SCC069-080445-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1143 PM EDT TUE SEP 7 2004
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* TORNADO WARNING FOR...
MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 1245 AM EDT
* AT 1142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
BROWNSVILLE...OR 14 MILES SOUTH OF BENNETTSVILLE...MOVING NORTH AT
35 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
BLENHEIM BY 1150 PM...
DUNBAR BY 1155 PM...
CLIO BY MIDNIGHT...
BENNETTSVILLE BY 1205 AM...
MCCOLL BY 1210 AM...
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT WEDNESDAY MORNING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
LAT...LON 3445 7971 3432 7965 3437 7960 3472 7945
3477 7978
$$
SHKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 7, 9:00 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Sep 7, 9:00 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
900 PM EDT TUE SEP 7 2004
.SHORT TERM (REMAINDER OF TONIGHT)...
FRANCES REMNANTS CAUSING HECTIC WEATHER CONDITIONS ACROSS THE REGION
THIS AFTERNOON AND EVENING FROM TORNADIC ACTIVITY TO FLOODING. BULK
OF THE ACTION IN OUR PART OF THE REGION HAS TAKEN PLACE ALONG A
NEARLY W-E ORIENTED BOUNDARY WHICH IS CURRENTLY SITUATED FROM NEAR
DARLINGTON TO WHITEVILLE. MOISTURE FLUX CONVERGENCE REMAINS
IMPRESSIVE ALONG AND TO THE SOUTH OF THIS BOUNDARY WHERE DEWPOINTS
RANGE FROM THE MID TO UPPER 70S. THE BOUNDARY IS EXPECTED TO DRIFT
NORTHWARD OVERNIGHT AND SHOWERS/TSTMS EXPECTED TO INCREASE IN
COVERAGE FROM THE SW AND FROM OFF THE OCEAN. NO CHANGES PLANNED TO
THE CURRENT ZONE FORECAST PRODUCT. TORNADO WATCH WILL REMAIN IN
EFFECT UNTIL 1 AM EDT...AND THE FLOOD WATCH WILL REMAIN IN EFFECT
THROUGH TONIGHT INTO WEDNESDAY
&&
.AVIATION...
IFR TO MVFR CONDITIONS FORECAST FOR THE TAF LOCATIONS OVERNIGHT. LOW
CEILINGS IN TANDEM WITH AREAS OF CONVECTION..OTHERWISE SCATTERED LOW
CLOUDS AND BROKEN MID/HIGH DECKS. EXPECT BREEZY CONDITIONS AROUND
AREAS OF CONVECTION...OTHERWISE INCREASING WIND DURING WED WITH THE
FLOW VEERING TO A SOUTHERLY DIRECTION.
&&
.MARINE...
STRONG SE FLOW CONTINUES ACROSS THE COASTAL WATERS WITH THE BETTER
PRESSURE GRADIENT CURRENTLY IN PLACE OFF THE SC AND GA COASTS. NO
CHANGES PLANNED TO THE SMALL CRAFT ADVISORY WHICH IS IN PLACE FROM
SURF CITY TO THE SOUTH SANTEE RIVER. PLAN ON INCREASING SPEEDS A
NOTCH AND SEAS BY A FOOT WITH THE NEXT UPDATE. CURRENTLY EDISTO IS
RUNNING ABOUT 8 FT AND FRYING PAN 7 FT WITH SPEEDS 20 TO 25 KNOTS.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...TORNADO WATCH FOR ZONES NCZ087-096-097-099>101 UNTIL 1 AM.
FLOOD WATCH FOR ZONES NCZ087-096-097-099>101.
SC...TORNADO WATCH FOR SCZ017-023-024-032>034-039-046 UNTIL 1 AM.
FLOOD WATCH FOR ZONES SCZ017-023-024-032>034-039-046.
MARINE...SMALL CRAFT ADVISORY FOR ZONES AMZ250-252-254-256.
&&
SHORT TERM/AVIATION/MARINE...SRPHazardous weather outlook, Sep 7, 6:45 PM EDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 645 PM EDT TUE SEP 7 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-081000- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...DARLINGTON... DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...KINGSTREE... LUMBERTON...MARION...MYRTLE BEACH...SOUTHPORT...WHITEVILLE... WILMINGTON...WRIGHTSVILLE BEACH 645 PM EDT TUE SEP 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TONIGHT ...A TORNADO WATCH IS IN EFFECT UNTIL 1 AM... ...A FLOOD WATCH REMAINS IN EFFECT... THE REMNANTS OF FRANCES WILL MOVE NORTH THROUGH THE SOUTHERN APPALACHIANS TONIGHT. DEEP MOISTURE FROM BOTH THE GULF OF MEXICO AND THE ATLANTIC OCEAN WILL PERSIST ACROSS THE AREA. THE POTENTIAL FOR MORE HEAVY RAIN AND FLOODING. ISOLATED TORNADOES WILL BE POSSIBLE WELL INTO THE NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ...A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY... THE REMNANTS OF FRANCES WILL MOVE NORTH ALONG THE SPINE OF THE APPALACHIANS...AND WILL MOVE NORTH OF OUR LATITUDE BY WEDNESDAY EVENING. THEREFORE THE THREAT FOR MORE HEAVY RAIN WILL PERSIST INTO WEDNESDAY. IN ADDITION...ISOLATED TORNADOES WILL CONTINUE POSSIBLE ON WEDNESDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS LIKELY. && FOR ADDITIONAL WEATHER INFORMATION...PLEASE SEE OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM RJD
In the hours before
Special weather statement, Sep 7, 6:10 PM EDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 610 PM EDT TUE SEP 7 2004 AMZ250-252-254-256-NCZ097-100-101-SCZ034-046-080930- BRUNSWICK-BRUNSWICK COASTAL WATERS-GEORGETOWN- GEORGETOWN COASTAL WATERS-HORRY-HORRY COASTAL WATERS-NEW HANOVER- NEW HANOVER AND PENDER COASTAL WATERS-PENDER- 610 PM EDT TUE SEP 7 2004 ...HIGH RISK FOR RIP CURRENTS WEDNESDAY FOR THE SOUTH AND SOUTHEAST FACING BEACHES - MODERATE RISK FOR RIP CURRENTS WEDNESDAY FOR THE EAST FACING BEACHES... LONG PERIOD SWELLS FROM THE SOUTH AND STRONG SOUTH WINDS WILL COMBINE TO PRODUCE A HIGH RISK OF RIP CURRENTS WEDNESDAY FROM SOUTH BALD HEAD ISLAND NORTH CAROLINA TO SURFSIDE BEACH SOUTH CAROLINA. A MODERATE RISK OF RIP CURRENTS IS POSSIBLE FROM SURF CITY NORTH CAROLINA TO EAST BALD HEAD ISLAND...AND FROM SURFSIDE BEACH SOUTH CAROLINA TO SOUTH SANTEE RIVER IN SOUTH CAROLINA. THE EFFECTS FROM RIP CURRENTS ARE MOST COMMONLY SEEN A FEW HOURS EITHER SIDE OF LOW TIDE...WHICH WILL BE AROUND 930 AM AND 11 PM WEDNESDAY. REMEMBER...RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW AWAY FROM THE BEACH. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMEMBER TO REMAIN CALM. TRY TO SWIM ON A COURSE THAT IS PARALLEL TO THE BEACH. ONCE YOU GET AWAY FROM THE RIP THEN BEGIN TO SWIM BACK TO SHORE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST THE RIP...SINCE IT CAN EXHAUST OR EVEN KILL THE STRONGEST SWIMMER. RIP CURRENTS THAT OCCUR WEDNESDAY MAY BECOME LIFE THREATENING TO ANY PERSON WHO ENTERS THE SURF. IT IS STRONGLY ADVISED THAT PEOPLE REMAIN OUT OF THE WATER UNTIL THE THREAT SUBSIDES OR ASK LIFEGUARDS FOR ADDITIONAL INFORMATION. GF
Local storm report, Sep 7, 6:11 PM EDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
611 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 PM TORNADO CERRO GORDO 34.32N 78.93W
09/07/2004 COLUMBUS NC EMERGENCY MNGR
2 HOMES AND 1 BUSINESS DESTROYED. 2 HOMES HAD MAJOR
DAMAGE. 6 HOMES HAD MINOR DAMAGE.
&&
TMLocal storm report, Sep 7, 7:05 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
705 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0702 PM TORNADO 5 S MCCOLL 34.60N 79.55W
09/07/2004 MARLBORO SC LAW ENFORCEMENT
LAW ENFORCEMENT OBSERVED A TORNADO IN A FIELD.
&&
SHKLocal storm report, Sep 7, 8:27 PM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
827 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 10 S FAIRMONT 34.35N 79.11W
09/07/2004 ROBESON NC EMERGENCY MNGR
POWER LINES DOWN, TREES DOWN, EXTENSIVE STRUCTURE DAMAGE
&&Local storm report, Sep 7, 9:34 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
934 PM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0905 PM TORNADO BENNETTSVILLE 34.62N 79.68W
09/07/2004 MARLBORO SC LAW ENFORCEMENT
SC HIGHWAY PATROL SAW TORNADO AND DAMAGE TO A CHURCH
ALONG HIGHWAY 15/401
&&
SRPThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 8:44 PM EDT | Tornado Warning | ILM | Marlboro | 31 min |
| Sep 7, 11:01 PM EDT | Tornado Warning | ILM | Florence | 29 min |
Nearby
Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.